Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 15, NWS Great Falls, MT

October 26, 2020

NWS Great Falls, MT issued this high wind warning at Oct 26, 2020, 1:47 PM MDT. It took effect at Oct 27, 2020, 12:00 AM MDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2020, 1:47 PM MDT (19:47 UTC)
In effect from
Oct 27, 2020, 12:00 AM MDT
Expired
Oct 28, 2020, 12:00 AM MDT
In force
24 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

251 
WWUS75 KTFX 261947
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
147 PM MDT Mon Oct 26 2020

MTZ009-010-048-271100-
/O.UPG.KTFX.HW.A.0016.201027T0600Z-201028T0600Z/
/O.NEW.KTFX.HW.W.0015.201027T0600Z-201028T0600Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
147 PM MDT Mon Oct 26 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MDT TUESDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From midnight tonight to midnight MDT Tuesday night.

* IMPACTS...A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Drifting and blowing snow could cause 
  partial roadway blockages or temporary near whiteout conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
3 follow-up statements
498 
WWUS75 KTFX 270907
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
307 AM MDT Tue Oct 27 2020

MTZ009-010-048-272300-
/O.CON.KTFX.HW.W.0015.000000T0000Z-201028T0600Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
307 AM MDT Tue Oct 27 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  occurring.

* WHERE...Eastern Glacier, Southern Rocky Mountain Front and 
  Northern Rocky Mountain Front.

* WHEN...Until midnight MDT tonight.

* IMPACTS...A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Drifting and blowing snow could cause 
  partial roadway blockages or temporary near whiteout 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
189 
WWUS75 KTFX 272019
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
219 PM MDT Tue Oct 27 2020

MTZ009-010-048-280600-
/O.CON.KTFX.HW.W.0015.000000T0000Z-201028T0600Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
219 PM MDT Tue Oct 27 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  occurring.

* WHERE...Eastern Glacier, Southern Rocky Mountain Front and 
  Northern Rocky Mountain Front.

* WHEN...Until midnight MDT tonight.

* IMPACTS...A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Drifting snow could cause partial roadway
  blockages with localized blowing snow causing reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
098 
WWUS75 KTFX 280545
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1145 PM MDT Tue Oct 27 2020

MTZ009-010-048-280645-
/O.EXP.KTFX.HW.W.0015.000000T0000Z-201028T0600Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
1145 PM MDT Tue Oct 27 2020

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Strong and gusty westerly winds have diminished across the warning
area. As such, the High Wind Warning will be allowed to expire at
midnight.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 26, 9:08 AM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 26, 9:08 AM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
908 AM MDT Mon Oct 26 2020

.UPDATE...

Winds are increasing steadly this morning across North-central
Montana as expected. Temperatures climb into the teens and lower
20s as the wind picks up. Web cams this morning in the Browning
and East Glacier areas show drifting snow with some reduced
visibility in blowing snow. However, snow is already scoured to
bare ground and MDT road reports have not indicated any severe
driving conditions. Will continue to monitor as wind speeds
increase. For now, winter weather advisory remains in effect for
drifting and blowing snow. In southwest Montana, it was a bitterly
cold start to the morning, with daily low temperatures records
smashed by nearly 30 degrees lower than previous. Increasing winds
should break out the valley temperature inversions, but confidence
in today's high temperatures for this area remains low. The
forecast was updated to better match observed temperatures and
winds.

&&

.SYNOPSIS...

Strong and gusty winds, combined with a fresh snowpack, will result
in areas of blowing and drifting snow across central Montana today
through Tuesday. Mostly dry and warmer weather, accompanied by
continued breezy to windy conditions, will prevail from mid-week
into early next week.

&&

.AVIATION...
550 AM MDT Mon Oct 26 2020

Mid and high level clouds continue to increase over western and
central Montana this morning. Mostly cloudy skies will likely
prevail through tonight as a Chinook Arch forms on the lee side of
the Rockies. Westerly surface winds are also increasing along the
Rocky Mountain Front and over the adjacent plains with widespread
blowing and drifting snow. The windy conditions will persist through
the end of the forecast period. Mountains obscurations and isolated
snow showers are likely along the Continental Divide. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT Mon Oct 26 2020/

Just in time for Halloween, our early taste of winter will change
back to more seasonal Autumnal conditions this week. High
temperatures will remain below freezing today but should climb into
the mid 30s to mid 40s on Tuesday. Main concern for the early week
continues to be strong and gusty westerly winds causing blowing and
drifting snow today, tonight, and early Tuesday. Additionally,
latest forecast models are trending toward high wind criteria for
the Rocky Mountain Front (RMF) and Cut Bank area from late tonight
through late Tuesday evening. Current highlights in place for the
forecast area include a Wind Chill Advisory ending at 9 AM this
morning. There also continues to be a Winter Weather Advisory for
blowing and drifting snow across western portions of north central
Montana through noon on Tuesday. Finally, I have issued a High Wind
Watch for the RMF and Cut Bank from late tonight through late
Tuesday evening. The only precipitation anticipated for early in the
week will remain over the western mountains as strong downslope
winds east of The Divide prevent showers from moving over the plains.

Another possible concern as temperatures rise above freezing and the
snow cover rapidly melts will be the possibility for localized
flooding, especially in towns and cities where drainages could be
blocked by piles of ice and snow and/or fallen leaves. No hydrologic
products will be issued at this time, but emergency managers and
city/county personnel are encouraged to monitor this situation. mpj

Upper level ridging will begin to build in Wednesday and Thursday,
which will allow temperatures to continue to climb while winds begin
to die down a bit. This upper level ridge will linger over the area
through the end of the work week, which will keep us relatively
quiet and mild. A weather system may try to push into the area on
Saturday, but as of now it appears that most, if not all, of the
moisture with it falls over the mountains to the west, leaving us
with maybe some clouds and increased winds for the weekend.

Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  20  44  28 /   0   0   0   0
CTB  30  20  40  27 /   0   0   0   0
HLN  29  17  44  27 /   0   0   0   0
BZN  25  10  42  19 /   0   0   0   0
WYS  28   3  39   9 /   0   0   0   0
DLN  29  14  45  23 /   0   0   0   0
HVR  28  17  41  24 /   0   0   0   0
LWT  32  17  47  30 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Tuesday Cascade...Eastern
Glacier...Eastern Pondera...Eastern Teton...Judith Basin...Toole.

Winter Weather Advisory until noon MDT Tuesday Central and
Southern Lewis and Clark...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

High Wind Watch from late tonight through Tuesday evening
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:00 AM MDTHigh Wind WatchTFX11 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.